Search in the Abstract Database

Search Abstracts 2015

* = Presenting author

P614 Anti-TNF-induced skin manifestations in IBD patients: role for increased drug exposure?

I. Cleynen*1, W. Van Moerkercke2, T. Billiet1, N. Vande Casteele3, M. Ferrante2, M. Noman2, G. Van Assche2, P. Rutgeerts2, S. Segaert4, A. Gils3, S. Vermeire2

1KU Leuven, Clinical and experimental medicine, Leuven, Belgium, 2UZ Leuven, Gastroenterology, Leuven, Belgium, 3KU Leuven, Department of Pharmaceutical and Pharmacological Sciences, Therapeutic and Diagnostic Antibodies, Leuven, Belgium, 4UZ Leuven, Department of Dermatology, Leuven, Belgium

Background

A subgroup of patients treated with anti-tumor necrosis factor (anti-TNF) develop paradoxical inflammation of the skin. While in most patients these lesions can be controlled with topical or systemic treatment, in a subset of patients anti-TNF treatment needs to be discontinued. Although the pathogenesis of these skin lesions is not fully understood, these side-effects mostly seem to occur while the intestinal inflammation is controlled. We therefore aimed to study if drug exposure in those patients developing a skin lesion is higher than in patients without skin lesions.

Methods

We performed a retrospective study on 604 IBD patients under anti-TNF maintenance therapy ( ≥ 4 infusions in ≥ 6 months), and studied the influence of infliximab trough concentrations (TC) and development of antibodies to infliximab (ATI) on the development of skin lesions. A skin lesion was defined as either xerosis cutis, eczema, psoriasis, psoriasiform eczema, palmoplantar pustulosis or other (folliculitis, acne, alopecia areata, tinea pedis...) with the need to consult a dermatologist. A total of 8350 TC measurements (ELISA) were available in 433 individuals with a median of 18 (IQR 5-32) per individual. 2770 ATI measurements were available in 325 individuals with a median of 5 (IQR 3-13) per individual.

Table 1: Comparison of TL and ATI between patients developing a skin lesion during infliximab treatment or not

VariableNo skin lesion (n=374)Skin lesion (n=176)
Median TC (µg/ml)4.0 (1.6–5.9)4.2 (2.6–5.8)
TC subtherapeutic184 (69.7%)113 (68.5%)
TC supratherapeutic221 (81.8%)135 (83.7%)
ATI positive53 (39.0%)34 (32.7%)
Q1 (<1.8 µg/ml)70 (26.5%)32 (19.4%)
Q2 (1.8–4.0 µg/ml)65 (24.6%)48 (29.1%)
Q3 (4.0–5.9 µg/ml)64 (24.2%)46 (27.9%)
Q4 (>5.9 µg/ml)65 (24.6%)39 (36.3%)

Results

Of the 604 patients, 230 (38.0%) developed a skin lesion related to anti-TNF therapy. Of these, 176 (29%) developed under infliximab after a median time of 1.7 years (8.7/100 patient years, pyrs), and 54 (9%) after switch to adalimumab or certolizumab pegol with a median time of 1 year after switch (7.3/100 pyrs). The cumulative infliximab dose in patients developing a skin lesion under infliximab was 2833 [2198-3864] mg/year, compared to 2927 [2372-3670] mg/year in the other patients (p=NS). The median infliximab TC in skin lesion patients was 4.2 µg/ml, and 4.0 µg/ml in non-skin lesion patients (p=NS). There was no difference in the number of subtherapeutic TC (at least twice TC < 3 µg/ml), supratherapeutic TC (at least twice TC > 7 µg/ml), or ATI positive (at least once > 1 µg/ml equivalents) patients in the skin lesion group compared to the non-skin lesion group (Table 1). Quartile analysis of the median TC per individual did not show differences between skin lesion and non-skin lesion patients (Table 1, p=NS).

Conclusion

Our data show that differential drug exposure does not play a role in developing skin adverse events in patients treated with anti-TNF.